To the Editor.
—We would like to inform your readers of a disturbing pattern in the treatment of acetaminophen overdoses. The Oregon Poison Center serves a population of 2.5 million people and, like all poison centers, it frequently deals with acetaminophen overdoses. In the last 6 months we have noted three instances in which physicians treating patients with acetaminophen overdoses discontinued acetylcysteine therapy on the basis of serial acetaminophen assays and did not complete the standard course of treatment. When questioned, they stated that the package insert recommended cessation of acetylcysteine therapy when acetaminophen levels were no longer detectable. We believe that this potentially dangerous practice is the result of ambiguous wording. The outcomes for these patients are unknown because after hospital discharge they were not available for follow-up.The package inserts for at least two available acetylcysteine preparations (Mucosil and Mucomyst) state: "The maintenance dose is then repeated at
Anker A, Smilkstein MJ. Underdosing the Antidote for Acetaminophen. JAMA. 1993;269(10):1252–1253. doi:10.1001/jama.1993.03500100050020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: